Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 56, NWS State College, PA

July 12, 2025Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 12, 2025, 8:22 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2025, 8:22 PM EDT (00:22 UTC)
Expired
Jul 12, 2025, 11:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2025-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2025-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS51 KCTP 130022
FFWCTP
PAC111-130330-
/O.NEW.KCTP.FF.W.0056.250713T0022Z-250713T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
822 PM EDT Sat Jul 12 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Central Somerset County in south central Pennsylvania...

* Until 1130 PM EDT.

* At 822 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen between 730 and 830 PM. Additional rainfall amounts of 
  0.5 to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Berlin and Garrett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3993 7895 3991 7889 3987 7893 3985 7900
      3986 7906 3987 7907 3991 7905 3992 7904

FLASH FLOOD...RADAR INDICATED

$$

Lambert/Bauco
1 follow-up statement
240 
WGUS71 KCTP 130326
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1126 PM EDT Sat Jul 12 2025

PAC111-130336-
/O.EXP.KCTP.FF.W.0056.000000T0000Z-250713T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-
1126 PM EDT Sat Jul 12 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT THIS EVENING FOR 
CENTRAL SOMERSET COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3993 7895 3991 7889 3987 7893 3985 7900
      3986 7906 3987 7907 3991 7905 3992 7904

$$

Lambert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:32 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 3:32 PM EDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
332 PM EDT Sat Jul 12 2025

.SYNOPSIS...
* Continued seasonably warm and humid through much of the coming
  week
* Although at least hit and miss, afternoon and evening focused
  showers and thunderstorms are expected through Monday, the
  most widespread activity, featuring locally heavy downpours,
  will be Sunday afternoon and evening.
* At this point, Tuesday looks like the driest day of the next
  seven

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak shear and high PWAT is resulting in many tall showers, but
not many have ltg at this point. The downdrafts and cold pools
they are generating seem to be killing them off after 30 minutes
or so. They do lay down boundaries along the outflow edges,
which help other showers grow up. The nearly stationary showers
do have PWAT of 1.5-1.75" to use. But, the short duration of
rain over the same area is thus far keeping any flood worries
low. The higher elevations seem to have done just about all they
can for now. Without additional triggers and very weak forcing
aloft, there will be additional flare ups, but a quiet period
may be in store for a couple of hours. Expect these same
conditions to last into the early evening. But, we'll have to
keep an eye on every cluster of showers/storms to make sure they
behave similarly.

Stabilization should help kill things off early this evening.
But, a few -SHRA could run around all night. Dewpoints in the
70s and U60s will not allow us any relief from the muggy nights
of late. Marine layer of moisture seeks to move back into Sern
PA and perhaps into UNV/IPT later tonight. But, the signal is
less strong/less certain than it was for Fri night. Will paint
high sky cover for the SE half of the CWA tonight. Fog is also a
probability, but perhaps not as widespread as Fri night. Will
mention patchy fog for much of the area.

&&

.SHORT TERM /SUNDAY/...

Morning cloud deck over the SE will dissipate, and perhaps
faster than Sat AM. Sfc wind will still be light and out of the
SE. Shear will be light, but not near-zero like it was on Sat,
generally 15-20KT. An actual short wave trough will be advancing
through PA on Sunday. PoPs will be the highest (70-100) they've
been for many days. PWAT a little higher than today/Sat. With
all that going for it, the atmosphere is primed for more heavy
rainers, but also more chc for severe gusts. Hail (at least
large hail) less likely than severe wind gusts on Sun aftn and
evening. SPC keeping on with the MRGL risk for most of our CWA,
and WPC Slight risk for excessive rainfall also continues. Both
seem well-founded. We have been considering a flood watch for
Sun, but we'll let the rain fall where it wants today and show
it's hand before making a FFA. Passing it onto the later shifts.

Temps a secondary problem for Sun. The NBM looks fine with 80s
and perhaps someone touching 90F in srn Franklin Co.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
The aforementioned slow-moving cold front will continue to
progress across central Pennsylvania Sunday night and throughout
the day on Monday, with current guidance progged to have the
surface cold front overhead by sunrise on Monday. Little
residence time in the warm sector will allow for less
destablization across the area, with dry air west of the cold
front allowing for drier conditions to prevail west-to-east as
the day progresses. Front pulls further east and out of the area
Monday evening into Tuesday morning, allowing for a brief
period of no precipitation across central Pennsylvania through
the morning hours on Tuesday.

As the cold front continues across central Pennsylvania on
Monday, PWATs in the 1.50"-2.00" range will continue to promote
some potential for isolated instances of flash flooding across
eastern Pennsylvania which remains consistent with WPC's
Marginal Risk for Excessive Rainfall. Flooding potential will
also be exacerbated by antecedent rainfall, so will need to
continue to monitor rainfall trends through the weekend with
regards to the flooding threat on Monday.

Large-scale pattern remains fairly consistent; however,
allowing for continued chances for diurnally driven showers and
thunderstorms across central Pennsylvania throughout much of the
long-term forecast period. Focus for precipitation Tuesday
afternoon/evening will be stationed across the southern tier of
Pennsylvania with increasing coverage during the afternoon hours
on Wednesday, Thursday, and Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Convection fired up on the high ground early this aftn, but has
since consolidated in one cluster near Gettysburg and THV.
Expect some more SHRA/TSRA to pop up, but they will be isolated
to scattered, and much of the time before 10PM/Midnight should
be VFR. Then, we fully expect another marine layer cloud deck
to form and push inland. If anything, it could go a little
farther westward by early Sunday, with a low-level E-SE flow in
place for at least parts of the region. KLNS, KMDT, and KIPT
have high confidence (70-80%) of restrictions. We're less sure
at KUNV and KAOO (30-50%), while low cloud development seems
unlikely at KJST and KBFD. Fog is again expected, but only a
30-60pct chc of LIFR conditions out away from the IFR/LIFR
marine stratus deck.

Forcing moving in from OH on Sunday will cause a better/more
widespread round of SHRA/TSRA. The better shear thru the atmos
will help them move a little bit quicker. We have a high level
of confidence in a better-organized cluster of storms moving
from W-E across Central PA in the aftn and evening hours. While
this is mainly outside of the 18Z end time of this package,
we'll likely add more mentions of TSRA with later packages.

Outlook...

Mon...Cold front nears, but may stall out/not pass through
completely. Widespread SHRA/TSRA, mainly southeast.

Tue-Wed...Mainly VFR. Isold PM TSRA poss, mainly south.

Thurs...Sct/Nmrs SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz/Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...NPB
AVIATION...Dangelo
Hazardous weather outlook, Jul 12, 9:22 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service State College PA
922 AM EDT Sat Jul 12 2025

PAZ004-005-010-017-024-033-131330-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-
922 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms with gusty winds and very heavy
rainfall are possible Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather including flooding
and rainfall amounts over 1 inch.

PAZ006-011-012-018-019-025>028-034>037-041-045-046-049-050-056-063-
064-131330-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Perry-Cumberland-Adams-
922 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with very heavy rainfall and gusty
winds are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very heavy rainfall from thunderstorms may produce flash flooding
Sunday and Monday. Strong to severe thunderstorms with gusty winds
are also possible Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather including flooding
and rainfall amounts over 1 inch.

PAZ042-051>053-057>059-065-066-131330-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
York-Lancaster-
922 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Very heavy rainfall from thunderstorms may produce isolated areas of
flash flooding this afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very heavy rainfall from thunderstorms may produce flash flooding
Sunday and Monday. Strong to severe thunderstorms with gusty winds
are also possible Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather including flooding
and rainfall amounts over 1 inch.

In the hours before

Local storm report, Jul 12, 3:29 PM EDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
329 PM EDT Sat Jul 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Flood            1 SSW Abbottstown       39.87N 77.00W
07/12/2025                   Adams              PA   Trained Spotter

            Trained spotter reports water on the roadway
            on Race Trak Road, approximately four miles
            north of Hanover.

&&

NPB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:38 PM EDTFlash Flood WarningCTPFranklin3 hr
Jul 12, 10:32 PM EDTSevere Thunderstorm WarningCTPCambria43 min
Jul 13, 10:32 AM EDTFlood WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 24 more14 hr
Jul 13, 12:19 PM EDTFlash Flood WarningCTPYork3 hr
Jul 13, 5:44 PM EDTSevere Thunderstorm WarningCTPBedford31 min
Jul 13, 6:08 PM EDTFlash Flood WarningCTPBedford3 hr
Jul 13, 6:33 PM EDTFlash Flood WarningCTPHuntingdon3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.